Advertisement

Smooth Quantum Gravity: Exotic Smoothness and Quantum Gravity

  • Torsten Asselmeyer-Maluga
Chapter
Part of the Fundamental Theories of Physics book series (FTPH, volume 183)

Abstract

Over the last two decades, many unexpected relations between exotic smoothness, e.g. exotic \(\mathbb {R}^{4}\), and quantum field theory were found. Some of these relations are rooted in a relation to superstring theory and quantum gravity. Therefore one would expect that exotic smoothness is directly related to the quantization of general relativity. In this article we will support this conjecture and develop a new approach to quantum gravity called smooth quantum gravity by using smooth 4-manifolds with an exotic smoothness structure. In particular we discuss the appearance of a wildly embedded 3-manifold which we identify with a quantum state. Furthermore, we analyze this quantum state by using foliation theory and relate it to an element in an operator algebra. Then we describe a set of geometric, non-commutative operators, the skein algebra, which can be used to determine the geometry of a 3-manifold. This operator algebra can be understood as a deformation quantization of the classical Poisson algebra of observables given by holonomies. The structure of this operator algebra induces an action by using the quantized calculus of Connes. The scaling behavior of this action is analyzed to obtain the classical theory of General Relativity (GRT) for large scales. This approach has some obvious properties: there are non-linear gravitons, a connection to lattice gauge field theory and a dimensional reduction from 4D to 2D. Some cosmological consequences like the appearance of an inflationary phase are also discussed. At the end we will get the simple picture that the change from the standard \(\mathbb {R}^{4}\) to the exotic \(R^{4}\) is a quantization of geometry.

Notes

Acknowledgments

I have to thank Carl for 20 years of friendship and collaboration as well numerous discussions. Special thanks to Jerzy Król for our work and many discussions about fundamental problems in math and physics. Now I understand the importance of Model theory. Many thanks to Paul Schultz for reading and corrections.

References

  1. 1.
    H. Abchir, TQFT invariants at infinity for the Whitehead manifold, in Knots in Hellas ’98, ed. by C. McA, V.F.R. Gordan, L. Jones, S. Lambropoulou Kauffman, J.H. Przytycki (World Scientific, Singapore, 1998), pp. 1–17Google Scholar
  2. 2.
    S. Akbulut, R. Kirby, Mazur manifolds. Mich. Math. J. 26, 259–284 (1979)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    A. Ashtekar, J. Engle, D. Sloan, Asymptotics and Hamiltonians in a first order formalism. Class. Quant. Grav. 25, 095020 (2008), arXiv:0802.2527
  4. 4.
    A. Ashtekar, D. Sloan, Action and Hamiltonians in higher dimensional general relativity: first order framework. Class. Quant. Grav. 25, 225025 (2008), arXiv:0808.2069
  5. 5.
    T. Asselmeyer, Generation of source terms in general relativity by differential structures. Class. Quant. Grav. 14, 749–758 (1996)ADSMathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    T. Asselmeyer-Maluga, Exotic smoothness and quantum gravity. Class. Q. Grav. 27, 165002 (2010), arXiv:1003.5506
  7. 7.
    T. Asselmeyer-Maluga, C.H. Brans, Cosmological anomalies and exotic smoothness structures. Gen. Rel. Grav. 34, 1767–1771 (2002)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    T. Asselmeyer-Maluga, C.H. Brans, Exotic Smoothness and Physics (World Scientific Publishing, Singapore, 2007)CrossRefMATHGoogle Scholar
  9. 9.
    T. Asselmeyer-Maluga, C.H. Brans, Smoothly Exotic Black Holes, Space Science, Exploration and Policies (NOVA publishers, 2012), pp. 139–156Google Scholar
  10. 10.
    T. Asselmeyer-Maluga, C.H. Brans, How to include fermions into general relativity by exotic smoothness. Gen. Relativ. Grav. 47, 30 (2015), doi: 10.1007/s10714-015-1872-x, arXiv:1502.02087
  11. 11.
    T. Asselmeyer-Maluga, J. Król, Exotic smooth \({\mathbb{R}}^{4}\), noncommutative algebras and quantization (2010), arXiv:1001.0882
  12. 12.
    T. Asselmeyer-Maluga, J. Król, Small exotic smooth \(R^4\) and string theory, in International Congress of Mathematicians ICM 2010 Short Communications Abstracts Book, ed. by R. Bathia (Hindustan Book Agency, 2010), p. 400Google Scholar
  13. 13.
    T. Asselmeyer-Maluga, J. Król, Constructing a quantum field theory from spacetime (2011), arXiv:1107.3458
  14. 14.
    T. Asselmeyer-Maluga, J. Król, Topological quantum d-branes and wild embeddings from exotic smooth \(R^4\). Int. J. Mod. Phys. A 26, 3421–3437 (2011), arXiv:1105.1557
  15. 15.
    T. Asselmeyer-Maluga, J. Król, On topological restrictions of the spacetime in cosmology. Mod. Phys. Lett. A 27, 1250135 (2012), arXiv:1206.4796
  16. 16.
    T. Asselmeyer-Maluga, J. Król, Quantum geometry and wild embeddings as quantum states. Int. J. Geom. Methods Modern Phys. 10(10) (2013), will be published in Nov. 2013, arXiv:1211.3012
  17. 17.
    T. Asselmeyer-Maluga, J. Król, Abelian gerbes, generalized geometries and foliations of small exotic \(R^4\), arXiv:0904.1276v5, subm. to Rev. Math. Phys. (2014)
  18. 18.
    T. Asselmeyer-Maluga, J. Król, Inflation and topological phase transition driven by exotic smoothness. Adv. HEP, Article ID 867460, 14p (2014), doi: 10.1155/2014/867460
  19. 19.
    T. Asselmeyer-Maluga, R. Mader, Exotic \(R^4\) and quantum field theory, in 7th International Conference on Quantum Theory and Symmetries (QTS7), ed. by C. Burdik et al. (IOP Publishing, Bristol, UK, 2012), p. 012011, arXiv:1112.4885, doi: 10.1088/1742-6596/343/1/012011
  20. 20.
    T. Asselmeyer-Maluga, H. Rosé, On the geometrization of matter by exotic smoothness. Gen. Rel. Grav. 44, 2825–2856 (2012), doi: 10.1007/s10714-012-1419-3, arXiv:1006.2230
  21. 21.
    N. Berline, M. Vergne, E. Getzler, Heat kernels and Dirac Operators (Springer, New York, 1992)CrossRefMATHGoogle Scholar
  22. 22.
    P. Bertozzini, R. Conti, W. Lewkeeratiyutkul, Modular theory, non-commutative geometry and quantum gravity. SIGMA 6, 47pp (2010), arXiv:1007.4094
  23. 23.
    Z. Bizaca, An explicit family of exotic Casson handles. Proc. AMS 123, 1297–1302 (1995)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Z̆. Biz̆aca, R Gompf, Elliptic surfaces and some simple exotic \({\mathbb{R}}^4\)’s. J. Diff. Geom. 43, 458–504 (1996)Google Scholar
  25. 25.
    H.J. Borchers, On revolutionizing quantum field theory with Tomita’s modular theory. J. Math. Phys. 41, 3604–3673 (2000)ADSMathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    R. Bott, L.W. Tu, Differential Forms in Algebraic Topology. Graduate Texts in Mathematics, vol. 82 (Springer, 1995)Google Scholar
  27. 27.
    B.H. Bowditch, Markoff triples and quasifuchsian groups. Proc. Lond. Math. Soc. 77, 697–736 (1998)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    C. Branciard, How \(\varPsi \)-epistemic models fail at explaining the indistinguishability of quantum states. Phys. Rev. Lett. 113, 020409 (2014), doi: 10.1103/PhysRevLett.113.020409
  29. 29.
    C. Brans, Absolulte spacetime: the twentieth century ether. Gen. Rel. Grav. 31, 597 (1999)ADSMathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    C.H. Brans, Exotic smoothness and physics. J. Math. Phys. 35, 5494–5506 (1994)ADSMathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    C.H. Brans, Localized exotic smoothness. Class. Quant. Grav. 11, 1785–1792 (1994)ADSMathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    C.H. Brans, D. Randall, Exotic differentiable structures and general relativity. Gen. Rel. Grav. 25, 205 (1993)ADSMathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    R. Budney, JSJ-decompositions of knot and link complements in the 3-sphere. L’enseignement Mathématique 52, 319–359 (2006), arXiv:math/0506523
  34. 34.
    D. Bullock, A finite set of generators for the Kauffman bracket skein algebra. Math. Z. 231, 91–101 (1999)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    D. Bullock, C. Frohman, J. Kania-Bartoszyńska, Topological interpretations of lattice gauge field theory. Comm. Math. Phys. 198, 47–81 (1998), arXiv:q-alg/9710003
  36. 36.
    D. Bullock, C. Frohman, J. Kania-Bartoszyńska, Understanding the Kauffman bracket skein module. J. Knot Theory Ramif. 8, 265–277 (1999), arXiv:q-alg/9604013
  37. 37.
    D. Bullock, C. Frohman, J. Kania-Bartoszyńska, The Kauffman bracket skein as an algebra of observables. Proc. AMS 130, 2479–2485 (2002), arXiv:math/0010330
  38. 38.
    D. Bullock, J.H. Przytycki, Multiplicative structure of Kauffman bracket skein module quantization. Proc. AMS 128, 923–931 (1999)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    A. Casson, Three Lectures on New Infinite Constructions in 4-Dimensional Manifolds, vol. 62. Birkhäuser, Progress in Mathematics Edition (1986). Notes by Lucian Guillou, first published 1973Google Scholar
  40. 40.
    V. Chernov, S. Nemirovski, Smooth cosmic censorship. Comm. Math. Phys. 320, 469–473 (2013), arXiv:1201.6070
  41. 41.
    A. Connes, A survey of foliations and operator algebras. Proc. Symp. Pure Math. 38, 521–628 (1984). See www.alainconnes.org
  42. 42.
    A. Connes, Non-commutative Geometry (Academic Press, 1994)Google Scholar
  43. 43.
    A. Connes, C. Rovelli, Von neumann algebra automorphisms and time-thermodynamics relation in general covariant quantum theories. Class. Quant. Grav. 11, 2899–2918 (1994), arXiv:gr-qc/9406019
  44. 44.
    M. Culler, P.B. Shalen, Varieties of group representations and splittings of 3-manifolds. Ann. Math. 117, 109–146 (1983)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    G. Daskalopoulos, S. Dostoglou, R. Wentworth, Character varieties and harmonic maps to \({\mathbf{r}}\)-trees. Math. Res. Lett. 5, 523–533 (1998)MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    S. DeMichelis, M.H. Freedman, Uncountable many exotic \({R}^4\)’s in standard 4-space. J. Diff. Geom. 35, 219–254 (1992)MathSciNetMATHGoogle Scholar
  47. 47.
    S. Donaldson, An application of gauge theory to the topology of 4-manifolds. J. Diff. Geom. 18, 279–315 (1983)MathSciNetMATHGoogle Scholar
  48. 48.
    S. Donaldson, Irrationality and the h-cobordism conjecture. J. Diff. Geom. 26, 141–168 (1987)MathSciNetMATHGoogle Scholar
  49. 49.
    C. Duston, Exotic smoothness in 4 dimensions and semiclassical Euclidean quantum gravity. Int. J. Geom. Meth. Mod. Phys. 8, 459–484 (2010), arXiv:0911.4068
  50. 50.
    Fermi GBM/LAT Collaborations, Testing Einstein’s special relativity with Fermi’s short hard gamma-ray burst GRB090510. Nature 462, 331–334 (2009), arXiv:0908.1832
  51. 51.
    R. Fintushel, R. Stern, Knots, links, and 4-manifolds. Inv. Math, 134, 363–400 (1998), arXiv:dg-ga/9612014
  52. 52.
    A. Floer, An instanton invariant for 3-manifolds. Comm. Math. Phys. 118, 215–240 (1988)ADSMathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    M.H. Freedman, The topology of four-dimensional manifolds. J. Diff. Geom. 17, 357–454 (1982)MathSciNetMATHGoogle Scholar
  54. 54.
    M.H. Freedman, The disk problem for four-dimensional manifolds. Proc. Internat. Cong. Math. Warzawa 17, 647–663 (1983)Google Scholar
  55. 55.
    M.H. Freedman, There is no room to spare in four-dimensional space. Not. Am. Math. Soc. 31, 3–6 (1984)ADSMathSciNetMATHGoogle Scholar
  56. 56.
    D. Friedan, Nonlinear models in \(2+\epsilon \) dimensions. Phys. Rev. Lett. 45, 1057–1060 (1980)ADSMathSciNetCrossRefGoogle Scholar
  57. 57.
    T. Friedrich, On the spinor representation of surfaces in euclidean 3-space. J. Geom. Phys. 28, 143–157 (1998), arXiv:dg-ga/9712021v1
  58. 58.
    C. Frohman, R. Gelca, Skein modules and the noncommutative torus. Trans. AMS 352, 4877–4888 (2000), arXiv:math/9806107
  59. 59.
    S. Ganzell, Ends of 4-manifolds. Top. Proc. 30, 223–236 (2006), http://faculty.smcm.edu/sganzell/ends.pdf
  60. 60.
    D. Gabai, Foliations and the Topology of 3-Manifolds. J. Diff. Geom. 18, 445–503 (1983)MathSciNetMATHGoogle Scholar
  61. 61.
    W.M. Goldman, The symplectic nature of the fundamental groups of surfaces. Adv. Math. 54, 200–225 (1984)MathSciNetCrossRefMATHGoogle Scholar
  62. 62.
    M. Golubitsky, V. Guillemin, Stable Mappings and their Singularities. Graduate Texts in Mathematics, vol. 14 (Springer, New York-Heidelberg-Berlin, 1973)Google Scholar
  63. 63.
    R. Gompf, Infinite families of casson handles and topological disks. Topology 23, 395–400 (1984)MathSciNetCrossRefMATHGoogle Scholar
  64. 64.
    R. Gompf, An infinite set of exotic \({\mathbb{R}}^4\)’s. J. Diff. Geom. 21, 283–300 (1985)MathSciNetMATHGoogle Scholar
  65. 65.
    R. Gompf, Periodic ends and knot concordance. Top. Appl. 32, 141–148 (1989)MathSciNetCrossRefMATHGoogle Scholar
  66. 66.
    R.E. Gompf, Three exotic \(R^4\)’s and other anomalies. J. Diff. Geom. 18, 317–328 (1983)MathSciNetMATHGoogle Scholar
  67. 67.
    R.E. Gompf, S. Singh, On Freedman’s reimbedding theorems, in Four-Manifold Theory, vol. 35, ed. by C. Gordan, R. Kirby (AMS, Providence Rhode Island, 1984), pp. 277–310Google Scholar
  68. 68.
    R.E. Gompf, A.I. Stipsicz, 4-manifolds and Kirby Calculus (American Mathematical Society, 1999)Google Scholar
  69. 69.
    S.W. Hawking, The path-integral approach to quantum gravity, in General Relativity. An Einstein Centenary Survey, ed. by I. Hawking (Cambridge University Press, Cambridge, 1979), pp. 746–789Google Scholar
  70. 70.
    M.W. Hirsch, Differential Topology (Springer, New York, 1976)CrossRefMATHGoogle Scholar
  71. 71.
    J. Hubbard, H. Masur, Quadratic differentials and foliations. Acta Math. 142, 221–274 (1979)MathSciNetCrossRefMATHGoogle Scholar
  72. 72.
    S. Hurder, A. Katok, Secondary classes and trasnverse measure theory of a foliation. Bull. AMS 11, 347–349 (1984). Announced results onlyGoogle Scholar
  73. 73.
    W. Jaco, P. Shalen, Seifert Fibered Spaces in 3-manifolds, Memoirs of the American Mathematical Society, vol. 21 (AMS, 1979)Google Scholar
  74. 74.
    T. Kato, ASD moduli space over four-manifolds with tree-like ends. Geom. Top. 8, 779–830 (2004), arXiv:math.GT/0405443
  75. 75.
    M.S. Leifer, Is the quantum state real? an extended review of \(\psi \)-ontology theorems. Quanta 3, 67–155 (2014), doi: 10.12743/quanta.v3i1.22
  76. 76.
    J. Mather, Stability of \(C^\infty \) mappings. VI: the nice dimensions, in Proccedings of the Liverpool Singularities Symposium, pp. 207–253. Springer Lecture Notes in Mathematyics, vol. 192 (1971)Google Scholar
  77. 77.
    J. Milnor, A unique decomposition theorem for 3-manifolds. Am. J. Math. 84, 1–7 (1962)MathSciNetCrossRefMATHGoogle Scholar
  78. 78.
    G.D. Mostow, Quasi-conformal mappings in \(n\)-space and the rigidity of hyperbolic space forms. Publ. Math. IHÉS 34, 53–104 (1968)MathSciNetCrossRefMATHGoogle Scholar
  79. 79.
    R. Penrose, Nonlinear gravitons and curved twistor theory. Gen. Relativ. Grav. 7, 31–52 (1976)ADSMathSciNetCrossRefMATHGoogle Scholar
  80. 80.
    H. Pfeiffer, Quantum general relativity and the classification of smooth manifolds. Report number: DAMTP 2004-32 (2004)Google Scholar
  81. 81.
    V.V. Prasolov, A.B. Sossinisky, Knots, Links, Braids and 3-Manifolds (AMS, Providence, 1997)Google Scholar
  82. 82.
    B.L. Reinhart, J.W. Wood, A metric formula for the Godbillon-Vey invariant for foliations. Proc. AMS 38, 427–430 (1973)MathSciNetMATHGoogle Scholar
  83. 83.
    M. Ringbauer, B. Duffus, C. Branciard, E.G. Cavalcanti, A.G. White, A. Fedrizzi, Measurements on the reality of the wavefunction. Nat. Phys. 11, 249–254 (2015), doi: 10.1038/NPHYS3233
  84. 84.
    P. Scott, The geometries of 3-manifolds. Bull. Lond. Math. Soc. 15, 401–487 (1983)MathSciNetCrossRefMATHGoogle Scholar
  85. 85.
    A.R. Skovborg, The Moduli Space of Flat Connections on a Surface Poisson Structures and Quantization. Ph.D. thesis, Universty Aarhus (2006)Google Scholar
  86. 86.
    J. Sładkowski, Strongly gravitating empty spaces. Preprint arXiv:gr-qc/9906037 (1999)
  87. 87.
    J. Sładkowski, Gravity on exotic \({\mathbb{R}}^{4}\) with few symmetries. Int. J. Mod. Phys. D 10, 311–313 (2001)ADSMathSciNetCrossRefMATHGoogle Scholar
  88. 88.
    J. Stallings, Piecewise-linear structure of euclidean space. Proc. Camb. Phil. Soc. 58, 481 (1962)ADSMathSciNetCrossRefMATHGoogle Scholar
  89. 89.
    A.A. Starobinski, A new type of isotropic cosmological models without singularity. Phys. Lett. 91B, 99–102 (1980)ADSCrossRefGoogle Scholar
  90. 90.
    K. Strebel, Quadratic Differentials. A Series of Modern Surveys in Mathematics, vol. 5 (Springer, Berlin-Heidelberg, 1984)Google Scholar
  91. 91.
    M. Takesaki, Tomita’s Theory of Modular Hilbert Algebras and its Applications, Lecture Notes in Mathematics, vol. 128 (Springer, Berlin, 1970)Google Scholar
  92. 92.
    I. Tamura, Topology of Foliations: An Introduction. Translations of Mathematical Monographs, vol. 97 (AMS, Providence, 1992)Google Scholar
  93. 93.
    C.H. Taubes, Gauge theory on asymptotically periodic 4-manifolds. J. Diff. Geom. 25, 363–430 (1987)MathSciNetMATHGoogle Scholar
  94. 94.
    W. Thurston, Noncobordant foliations of \(S^3\). Bull. AMS 78, 511–514 (1972)MathSciNetCrossRefMATHGoogle Scholar
  95. 95.
    W. Thurston, Three-Dimensional Geometry and Topology, 1st edn. (Princeton University Press, Princeton, 1997)MATHGoogle Scholar
  96. 96.
    M. Tomita, On canonical forms of von neumann algebras, in Fifth Functional Analysis Sympos (Tôhoku Univ., Sendai, 1967), pp. 101–102, Sendai (1967). Tôhoku Univ., Math. InstGoogle Scholar
  97. 97.
    V. Turaev, Algebras of loops on surfaces, algebras of knots, and quantization. Adv. Ser. Math. Phys. 9, 59–95 (1989)MathSciNetCrossRefMATHGoogle Scholar
  98. 98.
    V.G. Turaev, Skein quantization of poisson algebras of loops on surfaces. Ann. Sci. de l’ENS 24, 635–704 (1991)MathSciNetMATHGoogle Scholar
  99. 99.
    J.H.C. Whitehead, A certain open manifold whose group is unity. Quart. J. Math. Oxf. 6, 268–279 (1935)ADSCrossRefMATHGoogle Scholar
  100. 100.
    B. Whitt, Fourth order gravity as general relativity plus matter. Phys. Lett. 145B, 176–178 (1984)ADSMathSciNetCrossRefGoogle Scholar
  101. 101.
    D.K. Wise, Symmetric space Cartan connections and gravity in three and four dimensions. SIGMA 5, 080 (2009), arXiv:0904.1738
  102. 102.
    D.K. Wise, Macdowell-Mansouri gravity and Cartan geometry. Class. Quantum Grav. 27, 155010 (2010), arXiv:gr-qc/0611154
  103. 103.
    E. Witten, 2\(+\)1 dimensional gravity as an exactly soluble system. Nucl. Phys. B311, 46–78 (1988/89)Google Scholar
  104. 104.
    E. Witten, Topology-changing amplitudes in 2\(+\)1 dimensional gravity. Nucl. Phys. B 323, 113–140 (1989)ADSMathSciNetCrossRefGoogle Scholar
  105. 105.
    E. Witten, Quantization of Chern-Simons gauge theory with complex gauge group. Comm. Math. Phys. 137, 29–66 (1991)ADSMathSciNetCrossRefMATHGoogle Scholar
  106. 106.
    M. Wolf, Harmonic maps from surfaces to \({\mathbf{R}}\)-trees. Math. Z. 218, 577–593 (1995)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.German Aerospace CenterBerlinGermany

Personalised recommendations